Hail, Dauphin
- When
- July 19, 3:50 PM EST
- Where
- Dauphin County, 0.66 mi SW of Linglestown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.344, -76.790
Quarter size hail (1 inch diameter) was reported along Route 39 in Linglestown.
Two pulse-severe thunderstorm clusters impacted portions of the lower Susquehanna Valley during the late afternoon and early evening. The boundary layer over this region was very unstable with temperatures in the low-mid 90s and CAPE values over 3000 J/KG.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Two pulse-severe thunderstorm clusters impacted portions of the lower Susquehanna Valley during the late afternoon and early evening. The boundary layer over this region was very unstable with temperatures in the low-mid 90s and CAPE values over 3000 J/KG. Despite the favorable thermodynamic parameters, vertical shear and winds aloft were quite weak. This type of convective environment is indicative of pulse storms that produced localized damaging winds and marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 19, 3:09 PM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 409 PM EDT FRI JUL 19 2013 .SYNOPSIS... THE SUBTROPICAL RIDGE OVER THE EASTERN UNITED STATES WILL WEAKEN AND SHIFT EASTWARD...YIELDING TO A VIGOROUS NORTHERN STREAM SHORTWAVE TROUGH MOVING THROUGH THE GREAT LAKES INTO THE NEW ENGLAND. IT WILL BE UNSEASONABLY WARM UNTIL THE ASSOCIATED COLD FRONTAL PASSAGE LATER SATURDAY. THE COLD FRONT COULD TRIGGER SOME SEVERE THUNDERSTORMS. A BROAD UPPER LEVEL TROUGH SHOULD BUILD OVER THE REGION FROM SUNDAY INTO NEXT WEEK. THIS PATTERN WILL FEATURE A RETURN TO NEAR NORMAL TEMPERATURES. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... 19Z...TSTMS ARE IMPACTING AREAS WHERE THE MESO MDLS HAD PROJECTED: 1) THE ELEVATED TERRAIN FROM NRN WV INTO SW PA/LAURELS AND 2) DOWNWIND OF LAKE ERIE. ISOLD CELLS ARE ALSO FORMING OVER THE SE PIEDMONT INVOF MDT-LNS WHERE READINGS ARE RUNNING 95/75. 77F DEWPOINT AT LNS LAST HOUR IS RATHER IMPRESSIVE FOR THIS AREA. MODIFIED POPS/QPF TO REFLECT GREATEST CVRG OVER SW PA THRU 00Z. MID-LATE AFTN HX VALUES WILL PUSH 105F AT LNS AND MDT BUT WILL CONTINUE WITH HEAT ADVY GIVEN SHORT DURATION. MDT/LNS/THV/CXY/SEG HX VALUES WERE AOA 100F LAST HOUR/18Z. A HEAT ADVISORY REMAINS IN EFFECT FOR THE S-CENTRAL MTNS AND SUSQ VLY UNTL 8PM. HEAT INDEXES/APPARENT TEMPERATURES IN THE 100 TO 104F RANGE WILL RESULT IN AN ELEVATED RISK OF HEAT-RELATED ILLNESS ESPECIALLY THOSE WITHOUT AC OR OUTDOORS FOR AN EXTENDED PERIOD. AFTN/EVE STORMS SHOULD WEAKEN INTO TONIGHT WITH THE LOSS OF HEATING. IT WILL BE A WARM HUMID/MUGGY OVERNIGHT WITH INCREASED SOUTHERLY FLOW AHEAD OF THE APPROACHING FRONTAL SYSTEM - WHICH SHOULD REACH THE ST. LAWRENCE VLY AND LWR LKS BY DAYBREAK SATURDAY. THE COLD FRONT MAY PROMOTE SOME SHOWERS/TSTMS OVER THE NW ZONES LATE TONIGHT INTO EARLY SATURDAY MORNING. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... BROAD CYCLONIC FLOW ALOFT ASSOCIATED WITH AN UPPER LEVEL TROUGH WILL SPREAD SEWD FROM THE GREAT LAKES REGION ACRS THE OH VLY INTO THE NRN APPLCHNS. A 60-75KT MID-LVL JET WILL MOVE THROUGH THE SE- SIDE OF THE TROUGH ACRS QUEBEC. A COLD FRONT...CURRENTLY CROSSING CENTRAL WI AND N-CENTRL LWR MI...SHOULD BE ACTIVE AT THE START OF THE PERIOD WITH SHOWERS AND STORMS INVOF THE ST.LAWRENCE VLY SWWD INTO THE LWR/ERN LAKES. AS THE COLD FRONT CONTINUES TO PUSH SEWD INTO PA BY SAT AFTN...EXPECT CONVECTION TO EXPAND IN COVERAGE AND INTENSITY WHICH WILL COINCIDE WITH SFC HEATING IN THE WARM SECTOR. THE PRE-FRONTAL ENVIRONMENT WILL BE CHARACTERIZED BY MODERATE INSTABILITY AND 30+ KTS OF 0-6KM SHEAR...WHICH SHOULD SUPPORT ORGANIZED STORM STRUCTURES. THE UNIDIRECTIONAL WIND PROFILES SUGGEST THE PRIMARY SEVERE STORM THREAT WILL BE DMGG WINDS WITH SOME LARGE HAIL ALSO POSSIBLE WHERE STORMS CAN INGEST THE HIGH CAPES. SPC HAS MAINTAINED A SLGT RISK OUTLOOK FOR SEVERAL DAYS NOW AND EXPECT THIS TO PAN-OUT DURING THE DAY TOMORROW. THE WILD CARD MAY BE THE DEVELOPMENT OF AN MCS WHICH COULD COMPLICATE THINGS PRIOR TO FROPA. SREF/GEFS PWAT FCSTS SUGGEST THE COLD FRONT WILL CLEAR THE NRN ZONES BY 00Z BUT LINGER OVER SRN PA INTO SUNDAY MORNING. THEREFORE KEPT LOW POPS ACRS THE SRN 1/2 TO 1/3 OF THE CWA LATE TONIGHT. AS DRIER AIR ARRIVES BEHIND THE FRONT...LOOK FOR A COOLER...MORE COMFORTABLE OVERNIGHT PERIOD OVER THE N-CNTRL MTNS. && .LONG TERM /SUNDAY THROUGH FRIDAY/... SUNDAY SHOULD BE A POST FRONTAL DAY WITH PW VALUES NEAR TO SLIGHTLY BELOW NORMAL. THE LOWER TROPOSPHERIC TEMPERATURES WILL BE NEAR NORMAL TOO. THE CHANCE FOR SHOWERS SHOULD BE LOW...WITH PERHAPS THE HIEST CHANCE IN THE SOUTHERNMOST AREAS...CLOSE TO THE FRONTAL BOUNDARY. OVERALL...SUNDAY IS LOOKING LIKE A VERY PLEASANT DAY FOR MOST AREAS AS A WEAK AREA OF HIGH PRESSURE WILL BE OVER THE REGION. THE LOWER HUMIDITY AND LOWER TEMPERATURES SHOULD BE WELCOME RELIEF. THE LOW-LEVEL FRONTAL BOUNDARY DOES NOT PUSH TOO FAR TO OUR SOUTH. AS AS ANOTHER WAVE APPROACHES FROM THE WEST IT WILL LIKELY PULL SOME OF THE MOISTURE BACK INTO THE REGION LATE MONDAY INTO TUESDAY INCREASING THE CHANCE OF SHOWERS AND THUNDERSTORMS. NORTHWESTERLY FLOW WILL LIKELY PUSH A FRONT THROUGH THE REGION AROUND MID-WEEK. THIS COULD INCREASE THE CHANCE OF SHOWERS AND THUNDERSTORMS...MOST LIKELY ON WEDNESDAY. BEHIND THIS SECOND FRONT THE PW VALUES DROP TO BELOW NORMAL...SHOULD BE VERY COMFORTABLE THURSDAY AND FRIDAY BEHIND THIS FRONT SHOULD THESE FORECAST PROVE CLOSE TO CORRECT. OVERALL...THE MODELS AND ENSEMBLES ALL SHOW A TROUGH OVER THE EASTERN USA MOST OF THE COMING WEEK IMPLYING COOLER AND RELATIVELY DRIER WEATHER. BY MID-WEEK THE HEAT WAVE OF MID-JULY 2013 SHOULD BE A FAINT MEMORY. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... VFR CUMULUS WILL CONTINUE TO BUILD THRU THE AFTN WITH VISBYS IN THE 6-8SM RANGE IN HZ DUE TO VERY MOIST BLYR /DEWPOINTS IN THE UPPER 60S TO LOW 70S/. INCREASING INSTABILITY SHOULD COMBINE WITH THE TERRAIN TO PROMOTE ISOLD TO SCT TSTM ACTIVITY WITH INITIATION IN THE 17-20Z TIMEFRAME. WILL CONTINUE TO SHOW VCTS AND CB/S IN THE TAFS GIVEN UNCERTAINTY IN EXACT LOCATION OF STORMS. W/SW LLVL FLOW AHEAD OF APPROACHING COLD FRONT SHOULD LIMIT FOG/ST FORMATION LATE TONIGHT...ESPECIALLY OVER THE WRN AREAS. ERN TAFS HAVE A BETTER SHOT A GOING CLR/CALM SO COULD SEE SOME LCL RESTRICTIONS BY DAYBREAK SATURDAY. THE COLD FRONT WILL CROSS THE REGION LATER SATURDAY AND TRIGGER SCT STG TO SVR STORMS. THE WND SHIFT SHOULD OCCUR FROM NW-SE BY SAT NIGHT. OUTLOOK... SAT...VFR. PM TSTM IMPACTS. SOME STORMS MAY BE SVR. SUN...MVFR TO VFR. SHOWERS/ISOLD TSRA PSBL SOUTH. MON...VFR. TUES...VFR WITH PM SHOWERS/THUNDERSTORMS POSSIBLE. && .CTP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ019-026>028- 035>037-041-042-045-046-049>053-056>059-063>066. && SYNOPSIS...STEINBUGL NEAR TERM...STEINBUGL SHORT TERM...STEINBUGL LONG TERM...GRUMM/GARTNER AVIATION...STEINBUGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 418 AM EDT FRI JUL 19 2013 PAZ004>006-010>012-017-018-024-025-033-034-200830- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-BEDFORD- 418 AM EDT FRI JUL 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A STRONG COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY. STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL PRECEDE AND ACCOMPANY THIS FRONTAL PASSAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ019-026>028-035>037-041-042-045-046-049>053-056>059-063>066- 200830- SOUTHERN CENTRE-HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-TIOGA- NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 418 AM EDT FRI JUL 19 2013 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A STRONG COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY. STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL PRECEDE AND ACCOMPANY THIS FRONTAL PASSAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
211 PM EDT FRI JUL 19 2013
PAZ033-191845-
SOMERSET PA-
211 PM EDT FRI JUL 19 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SOMERSET
COUNTY...
AT 210 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
CASSELMAN TO 6 MILES SOUTHWEST OF BRUCETON MILLS...MOVING EAST AT 20
MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL
CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. THESE STORMS WILL
AFFECT ADDISON...GARRETT AND MOUNT DAVIS.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 40...ROUTE 219.
LAT...LON 3974 7941 3982 7937 3985 7942 3991 7940
3992 7939 3991 7887 3982 7889 3972 7912
3971 7939
FORECASTER: EVANEGOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 PM EDT FRI JUL 19 2013
PAZ004-191900-
WARREN PA-
225 PM EDT FRI JUL 19 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WARREN
COUNTY...
AT 222 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
PANAMA TO ELGIN...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL AFFECT COLUMBUS AND SUGAR GROVE.
THIS WILL IMPACT ROUTE 6.
LAT...LON 4192 7943 4190 7962 4197 7962 4200 7961
4200 7928
FORECASTER: STEINBUGLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
312 PM EDT FRI JUL 19 2013
PAZ004-192000-
WARREN PA-
312 PM EDT FRI JUL 19 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WARREN
COUNTY...
AT 309 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
FREWSBURG TO SPRING CREEK...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THESE STORMS WILL AFFECT YOUNGSVILLE...RUSSELL AND
SCANDIA.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62.
LAT...LON 4200 7926 4200 7892 4196 7892 4185 7905
4185 7955 4191 7957 4194 7953 4201 7938
4201 7926
FORECASTER: LAMBERTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
318 PM EDT FRI JUL 19 2013
PAZ033-034-192015-
BEDFORD PA-SOMERSET PA-
318 PM EDT FRI JUL 19 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SOMERSET AND
SOUTHWESTERN BEDFORD COUNTIES THROUGH 415 PM EDT...
AT 316 PM EDT...A STRONG THUNDERSTORM WAS NEAR GRANTSVILLE...MOVING
EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL AFFECT SALISBURY...MEYERSDALE...CALLIMONT...
WELLERSBURG AND LAKE GORDON.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...ROUTE 220.
LAT...LON 3972 7930 3975 7931 3982 7926 3988 7864
3972 7866
FORECASTER: LAMBERTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 PM EDT FRI JUL 19 2013
PAZ024-033-192100-
CAMBRIA PA-SOMERSET PA-
350 PM EDT FRI JUL 19 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SOMERSET AND
SOUTHWESTERN CAMBRIA COUNTIES BETWEEN 415 PM AND 5 PM EDT...
AT 346 PM EDT...A STRONG THUNDERSTORM WAS NEAR YOUNGSTOWN...MOVING
EAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND UP TO PENNY SIZE HAIL ARE POSSIBLE WITH
THIS STORM. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THIS STORM WILL AFFECT JENNERSTOWN...JEROME...TIRE HILL
AND FERNDALE.
OTHER NOTABLE LOCATIONS IMPACTED WILL BE... JOHNSTOWN FLOOD NATIONAL
MEMORIAL HISTORIC SITE.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 30...ROUTE 219...STATE ROAD 56.
LAT...LON 4019 7913 4020 7913 4022 7911 4031 7905
4036 7900 4040 7898 4042 7887 4014 7884
4013 7917 4015 7917
FORECASTER: LAMBERTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
412 PM EDT FRI JUL 19 2013
PAZ056-057-063-065-192115-
CUMBERLAND PA-DAUPHIN PA-PERRY PA-YORK PA-
412 PM EDT FRI JUL 19 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND...DAUPHIN...
EAST CENTRAL PERRY AND NORTHWESTERN YORK COUNTIES THROUGH 515 PM
EDT...
AT 406 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM AMITY
HALL TO ENOLA TO PENN STATE DICKINSON SCHOOL OF LAW TO NEWBURG...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 45 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH SOME OF
THESE STORMS. ALSO EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND
LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. THESE STORMS WILL AFFECT HALIFAX...
ROCKVILLE...DAUPHIN...AND WEST FAIRVIEW...HARRISBURG...ELLENDALE
FORGE...WORMLEYSBURG...AND MECHANICSBURG...CITY ISLAND AND PROGRESS.
OTHER NOTABLE LOCATIONS IMPACTED WILL BE... HARRISBURG INTERNATIONAL
AIRPORT...HERSHEY PARK...CITY ISLAND...MESSIAH COLLEGE...PENN STATE
COLLEGE OF MEDICINE AND PENN STATE DICKINSON SCHOOL OF LAW.
LAT...LON 4009 7755 4012 7756 4014 7760 4023 7742
4049 7704 4058 7666 4050 7663 4048 7668
4031 7661 4023 7670 4010 7703
FORECASTER: LAMBERTThe State College radar (KCCX), 121 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter size hail (1 inch diameter) was reported along Route 39 in Linglestown.
Thunderstorm winds estimated near 60 mph knocked down several large limbs along Route 39 in Linglestown.
Thunderstorm winds estimated near 60 mph knocked down several trees and utility wires on the south and east sides of the city.
Thunderstorm winds estimated near 60 mph knocked down trees in Jonestown.
Thunderstorm winds estimated near 60 mph knocked down numerous trees and utility wires. The severe storms resulted in widespread power outages in the southeast part of the county.
Thunderstorm winds estimated near 60 mph knocked down numerous trees and utility wires. The severe winds also flattened a corn field. The extent of the crop loss was unknown.
Thunderstorm winds estimated near 60 mph knocked down multiple trees mainly on the southwest-side of Gettysburg. The downed trees caused numerous power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458275, 458276, 458278, 458277, 458279, 458280, 458281.